Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 11, NWS Eureka, CA

November 7, 2018

NWS Eureka, CA issued this red flag warning at Nov 7, 2018, 4:06 AM PST. It took effect at Nov 7, 2018, 10:00 PM PST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 7, 2018, 4:06 AM PST (12:06 UTC)
In effect from
Nov 7, 2018, 10:00 PM PST
Expired
Nov 8, 2018, 10:00 PM PST
In force
24 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

182 
WWUS86 KEKA 071206
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
406 AM PST Wed Nov 7 2018

...GUSTY EAST TO NORTHEAST WINDS AND LOW HUMIDITY WILL RESULT IN 
CRITICAL FIRE WEATHER CONDITIONS LATER TONIGHT THROUGH THURSDAY...

.A surge of drier air will push into northwest California from 
the northeast tonight. Gusty east-northeasterly winds will develop
late tonight and last into Thursday evening, particularly at high
elevations and along exposed ridges, but also affecting a few 
valleys during the afternoon hours. Humidity will be very low, 
with poor overnight recoveries outside of valley floors. The most
dangerous conditions are expected to exist in areas that are 
dominated by finer fuels, as these fuels will dry very quickly in 
these conditions. Winds will ease Thursday night into Friday
morning, but humidity will remain unusually low. 

CAZ277-072015-
/O.NEW.KEKA.FW.W.0011.181108T0600Z-181109T0600Z/
W Mendocino NF/E Mendocino Unit-
406 AM PST Wed Nov 7 2018

...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
PST THURSDAY...

The National Weather Service in Eureka has issued a Red Flag
Warning, which is in effect from 10 PM this evening to 10 PM PST
Thursday. 

* AFFECTED AREA...Fire weather zone 277.

* WIND...15 to 25 mph with local gusts to 30 to 40 mph on exposed
  ridgelines.

* HUMIDITY...Afternoon minimums: 5 to 15 percent. Overnight
  recoveries of only 15 to 25 percent across upper slopes and 
  ridges, with 50 to 70 percent recoveries along valley bottoms. 

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
6 follow-up statements
145 
WWUS86 KEKA 072017
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
1217 PM PST Wed Nov 7 2018

...GUSTY EAST TO NORTHEAST WINDS AND LOW HUMIDITY WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS LATER TONIGHT THROUGH THURSDAY...

.A surge of drier air will push into northwest California from
the northeast tonight. Gusty east to northeasterly winds will 
develop late tonight and last into Thursday evening, particularly 
at high elevations and along exposed ridges, but also affecting a 
few valleys during the afternoon hours. Humidity will be very low,
with poor overnight recoveries outside of valley floors. The most
dangerous conditions are expected to exist in areas that are 
dominated by finer fuels, as these fuels will dry very quickly in 
these conditions. Winds will ease Thursday night into Friday 
morning, but humidity will remain unusually low.

CAZ277-080430-
/O.CON.KEKA.FW.W.0011.181108T0600Z-181109T0600Z/
W Mendocino NF/E Mendocino Unit-
1217 PM PST Wed Nov 7 2018

...RED FLAG WARNING REMAINS IN EFFECT FOR LOW RH AND GUSTY WINDS
ABOVE 1500 FT FROM 10 PM THIS EVENING TO 10 PM PST THURSDAY...

* AFFECTED AREA...Fire weather zone 277 above 1500 ft.

* WIND...East to northeast winds around 15 to 25 mph with local 
  gusts to 30 to 40 mph on exposed ridgelines. 

* HUMIDITY...Afternoon minimums: 5 to 15 percent. Overnight 
  recoveries of only 15 to 25 percent across upper slopes and 
  ridges, with 50 to 70 percent recoveries along valley bottoms.

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
071 
WWUS86 KEKA 080025
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
425 PM PST Wed Nov 7 2018

...GUSTY EAST TO NORTHEAST WINDS AND LOW HUMIDITY WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS LATER TONIGHT THROUGH THURSDAY...

.A surge of drier air will spread across northwest California 
tonight. Gusty east to northeasterly winds will develop late 
tonight and last into Thursday evening, particularly at high 
elevations and along exposed ridges, but also affecting a few 
valleys during the afternoon hours. Humidity will be very low, 
with poor overnight recoveries outside of valley floors. The most 
dangerous conditions are expected to exist in areas that are 
dominated by finer fuels, as these fuels will dry very quickly in 
these conditions. Winds will ease Thursday night into Friday 
morning, but humidity will remain unusually low.

CAZ212-080830-
/O.EXA.KEKA.FW.W.0011.181108T0600Z-181109T0600Z/
Van Duzen/Mad River-
425 PM PST Wed Nov 7 2018

...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
PST THURSDAY...

The National Weather Service in Eureka has issued a Red Flag
Warning, which is in effect from 10 PM this evening to 10 PM PST
Thursday. 

* AFFECTED AREA...Fire weather zone 212.

* WIND...East to northeast winds around 15 to 25 mph with local
  gusts from 30 to 40 mph on exposed ridgelines.

* HUMIDITY...Afternoon minimums: 5 to 15 percent. Overnight 
  recoveries of only 15 to 25 percent across upper slopes and 
  ridges, with 50 to 70 percent recoveries along valley bottoms.

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CAZ277-080830-
/O.CON.KEKA.FW.W.0011.181108T0600Z-181109T0600Z/
W Mendocino NF/E Mendocino Unit-
425 PM PST Wed Nov 7 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST THURSDAY...

* AFFECTED AREA...Fire weather zone 277.

* WIND...East to northeast winds around 15 to 25 mph with local
  gusts from 30 to 40 mph on exposed ridgelines.

* HUMIDITY...Afternoon minimums: 5 to 15 percent. Overnight 
  recoveries of only 15 to 25 percent across upper slopes and 
  ridges, with 50 to 70 percent recoveries along valley bottoms.

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
273 
WWUS86 KEKA 080447
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
847 PM PST Wed Nov 7 2018

...GUSTY EAST TO NORTHEAST WINDS AND LOW HUMIDITY WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS LATER TONIGHT THROUGH THURSDAY...

.A surge of drier air will spread across northwest California
tonight. Gusty east to northeasterly winds will develop late
tonight and last into Thursday evening, particularly at high
elevations and along exposed ridges, but also affecting a few
valleys during the afternoon hours. Humidity will be very low,
with poor overnight recoveries outside of valley floors. The most
dangerous conditions are expected to exist in areas that are
dominated by finer fuels, as these fuels will dry very quickly in
these conditions. Winds will ease Thursday night into Friday
morning, but humidity will remain unusually low.

CAZ212-277-081300-
/O.CON.KEKA.FW.W.0011.181108T0600Z-181109T0600Z/
Van Duzen/Mad River-W Mendocino NF/E Mendocino Unit-
847 PM PST Wed Nov 7 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PST THURSDAY...

* AFFECTED AREA...Fire weather zone 212 and 277.

* WIND...East to northeast winds around 15 to 25 mph with local 
  gusts from 30 to 40 mph on exposed ridgelines.

* HUMIDITY...Afternoon minimums: 5 to 15 percent. Overnight 
  recoveries of only 15 to 25 percent across upper slopes and 
  ridges, with 50 to 70 percent recoveries along valley bottoms.

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
054 
WWUS86 KEKA 081131
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
331 AM PST Thu Nov 8 2018

...GUSTY EAST TO NORTHEAST WINDS AND LOW HUMIDITY WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS THIS MORNING AND THIS AFTERNOON...

.A classic offshore flow event has set up across northwest CA 
promoting gusty east to northeasterly winds mainly over upper
slopes and ridges above 1500 ft in elevation. Also present is an
extremely dry layer over the region allowing relative humidity
values to fall to near 10% during the daytime along with very 
poor recovery at night. Winds will ease Thursday night into Friday
morning, but humidity will remain unusually low.

CAZ212-277-082330-
/O.CON.KEKA.FW.W.0011.000000T0000Z-181109T0600Z/
Van Duzen/Mad River-W Mendocino NF/E Mendocino Unit-
331 AM PST Thu Nov 8 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING FOR ELEVATIONS ABOVE 1500 FT FOR GUSTY EAST WINDS
AND CRITICALLY LOW RH...

* AFFECTED AREA...Fire weather zone 212 and Fire weather zone 277
  For upper slopes and ridges above 1500 FT.

* WIND...East to northeast winds around 15 to 25 mph with locally
  higher gusts from 30 to 40 mph.

* HUMIDITY...Afternoon minimums: 5 to 15 percent. Overnight 
  recoveries of only 15 to 25 percent across upper slopes and 
  ridges, with 50 to 70 percent recoveries along valley bottoms.

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TONKIN
400 
WWUS86 KEKA 082232
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
232 PM PST Thu Nov 8 2018

...GUSTY EAST TO NORTHEAST WINDS AND LOW HUMIDITY WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING...

.A classic offshore flow event has set up across northwest
California promoting gusty east to northeasterly winds mainly 
over upper slopes and ridges above 1500 ft in elevation. Also 
present is an extremely dry layer over the region allowing 
relative humidity values to fall to near 10 percent during the 
daytime along with very poor recovery at night. Winds will ease 
tonight into Friday morning, but humidity will remain unusually 
low.

CAZ212-277-090600-
/O.CON.KEKA.FW.W.0011.000000T0000Z-181109T0600Z/
Van Duzen/Mad River-W Mendocino NF/E Mendocino Unit-
232 PM PST Thu Nov 8 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM THIS EVENING...

* AFFECTED AREA...Fire weather zones 212 and 277 for upper slopes
  and ridges above 1500 feet. 

* WIND...East to northeast winds around 15 mph with locally higher
  gusts to 30 mph this evening. 

* HUMIDITY...Afternoon minimums: 5 to 15 percent. Overnight 
  recoveries of only 15 to 25 percent across upper slopes and 
  ridges, with 50 to 70 percent recoveries along valley bottoms.

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in areas with a high percentage of fine fuels. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

$$

http://weather.gov/eureka
503 
WWUS86 KEKA 090551
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
951 PM PST Thu Nov 8 2018

CAZ212-277-090700-
/O.EXP.KEKA.FW.W.0011.000000T0000Z-181109T0600Z/
Van Duzen/Mad River-W Mendocino NF/E Mendocino Unit-
951 PM PST Thu Nov 8 2018

...RED FLAG WARNING WILL EXPIRE AT 10 PM PST THIS EVENING...

Very low RH continues on the ridges, however most of the stronger
winds have diminished. 

$$


http://weather.gov/eureka

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this red flag warning went out at Nov 6, 10:49 PM PST, 5 hours 17 minutes earlier.

Area forecast discussion, Nov 6, 10:49 PM PST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Eureka CA
1049 PM PST Tue Nov 6 2018

.SYNOPSIS...Dry conditions and near seasonable temperatures are
expected across northwestern California through the work week as
high pressure controls the area. Otherwise, low temperatures are
expected to drop below freezing in some areas tonight.

&&

.UPDATE...Temperatures were dropping more quickly in some areas
along the Mendocino coast and in the Mattole Valley. So have
expanded the frost advisory to these areas. Also removed fog from
the forecast in some areas where the dry easterly winds are
expected to keep fog out. Otherwise the forecast looks on track
for tonight. MKK

&&

.PREV DISCUSSION... /issued 301 PM PST Tue Nov 6 2018/

DISCUSSION...High pressure will continue to build across over the
eastern Pacific, which will lead to dry conditions and near
seasonable daytime temperatures across the area. The main concern
for the short-term is low temperatures across portions of the
interior and low RH values for fire weather concerns over the
interior. Low temperatures were quite chilly last night, so have
bumped temperatures down for tonight in these areas. As a result,
more areas were added to the existing Frost Advisory that was
already in place for tonight. Additionally, have upgraded some spots
to a Freeze Warning for portions of zone 110, including Willits, Dos
Rios, and Potter Valley. Temperatures are expected to drop below
30 degrees in these areas. Areas of more sheltered valleys in
Trinity and northeastern Mendocino will also see freezing
temperatures tonight, but these zones have already had the growing
season end.

A mid-level trough is forecast to pass north and east of the area,
which will bring an additional push of dry air as the disturbance
passes Wednesday night into Thursday morning. Temperatures may
end up being warmer, with the passing disturbance and flow
becoming more offshore beginning Wednesday. Some gusty northeast
winds are possible over portions of Mendocino and Lake counties
Wednesday night through late on Thursday. High temperatures may
increase to the mid to upper 60s at the coast by the end of the
week with the offshore flow, but confidence is low at this time.
Temperatures are forecast to be in the upper 60s to upper 70s
across the interior and the upper 50s to mid 60s at the coast
through the rest of the week. Otherwise, no rain is expected over
the next seven days.

AVIATION...Lackluster weather prevailed today, except for minor
pockets of patchy morning fog over a few river valleys. Breezy to
gusty coastal winds again developed today, otherwise there were
no significant aviation concerns as VFR conditions prevailed under
mostly clear skies. Model Guidance indicating benign weather to
continue as dry and light winds resume overnight then pickup on
Wednesday afternoon across the region. Local MIFG/Few002 can be
expected along the river valleys as well as over a few local
coastal spots in the morning. /TA

MARINE...Gusty N winds will continue over the coastal waters, but
gradually pivot farther offshore and N. Higher gusts will continue
downwind from points and capes. Have extended the end times to the
existing Small Craft Advisory for the outer waters, otherwise
headlines remain unchanged. The oncoming shift may need to extend
the advisory for the S inner waters a bit longer for the evening
update. NW swell will continue to gradually decay through the end of
the week. /SEC

FIRE WEATHER...Very dry conditions are forecast to continue for
the foreseeable future, with no rain anticipated over the next seven
days. Diurnal northerly breezes are expected to continue through
tomorrow, with winds then forecast to become more offshore late
tomorrow. This will aid in more dry air pushing into the area. Zone
277 is still the greatest concern going forward, with minimum RH
values expected to only be around 10% late Thursday. Some gusty
northeast winds are expected over this zone, but not sure if the
winds will be strong enough to justify any fire weather watch or red
flag warning at this time. We will continue to maintain headlines in
the FWF product. Additionally, fuel moisture is running well below
normal for this time of year, but is not at the critical levels of
August or September.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PST Wednesday for CAZ102>106-109-110-
     112-113.

     Freeze Warning until 9 AM PST Wednesday for CAZ110.

NORTHWEST CALIFORNIA COASTAL WATERS...Frost Advisory until 9 AM PST Wednesday for PZZ410.

     Small Craft Advisory until 6 AM PST Friday for PZZ470.

     Small Craft Advisory until midnight PST Thursday night for
     PZZ475.

     Small Craft Advisory until 6 AM PST Wednesday for PZZ450.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 6, 9:29 PM PST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
929 PM PST Tue Nov 6 2018

CAZ102>106-109-112-113-080530-
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
929 PM PST Tue Nov 6 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Frost Advisory is currently in effect for tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Frost Advisory is currently in effect through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-107-108-111-080530-
Coastal Del Norte-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
929 PM PST Tue Nov 6 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-080530-
Northwestern Mendocino Interior-
929 PM PST Tue Nov 6 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Freeze Warning is in effect for tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Freeze Warning is in effect through Wednesday monring.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 3:53 AM PSTFrost AdvisoryEKADel Norte, Humboldt, Mendocino29 hr
Nov 7, 3:53 AM PSTFreeze WarningEKAHumboldt, Mendocino29 hr

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.